Last Updated Thu, 03 Oct 2002 15:11:37
HALIFAX - Some doctors are warning about a class of anti-psychotic drugs
linked to life-threatening side effects.
Health Canada has received reports that Zyprexa is suspected as the cause
of four diabetes-related deaths. The drug was approved for use in Canada
in 1996 and is made by Eli Lilly.
Zyprexa is part of a new class of drugs called atypical anti-psychotics.
A growing number of schizophrenics in the country are using the new drugs,
such as Clozaril. There are 300,000 schizophrenics in Canada.
People with schizophrenia experience three major types of symptoms:
psychotic symptoms: delusions and hallucinations
deficit symptoms: diminished emotions, social withdrawal and low motivation
mood symptoms: depression to suicidal
"It helps me by calming me down because I'm also nervous, my legs
shake and my hands tremble," says Richard Thompson of Edmonton who
has gained more than 30 pounds (14 kg) and developed diabetes since taking
the drugs. His doctors believe the drug is at least partly responsible
for his weight gain.
The most common side effects associated with Zyprexa are:
Other known, but less common, effects are listed as: skin rash, headache,
depression, fast heart rate, constipation and weight gain.
Research published in the British Medical Journal and other journals
suggest atypical anti-psychotics can cause diabetes.
those drugs interfere with some kind of chemical
processes both in the brain and body and lead to the development of
something called insulin resistance," says Dr. Pierre Chue, Thompson's
doctor. "As that develops, the diabetes sets in."
Health Canada has received four reports of diabetes-related Zyprexa
deaths over five years.
Two of those deaths involved teenage boys who fell into diabetic comas.
In the U.S., the government has collected reports of 140 people who
developed diabetes after taking Clozaril.
The companies which make the drugs say people with schizophrenia tend
to have unhealthy diets which put them at risk of getting diabetes.
Marie Josee-Poulin, a psychiatrist at Laval University in Quebec, says
the evidence linking the drugs to diabetes isn't clear yet but she says
the concerns are justified.
A Health Canada newsletter has warned doctors that atypical anti-psychotics
may be associated with new cases of diabetes. Some doctors would like
to see this as a clear warning on the label.
Both Poulin and Chue says too many doctors are unaware of the risks
and side effects of the new class of anti-psychotics. They say patients
should be closely monitored for signs of unstable blood sugars or weight
Written by CBC News Online staff